Nitrofurantoin-Induced Exfoliative Dermatitis: A Case Report


Exfoliative dermatitis (ED) is a rare and life-threatening dermatological emergency caused by a variety of skin or systemic conditions such as: B. inflammatory dermatosis, drug reactions and malignancies. We report a case of a 77-year-old man who developed ED five days after starting treatment with nitrofurantoin. The drug was discontinued and the patient was treated with topical corticosteroid and supportive care, after which a full recovery occurred within a week. This report describes an uncommon entity with a cautious prognosis that requires proper diagnosis and treatment.

introduction

Exfoliative dermatitis (ED), also known as erythroderma, is a serious and rare condition characterized by diffuse erythema and scaling of more than 90% of the body surface [1-3]. It is more common in older men, and the disease can be caused by a variety of underlying causes, such as: B. Dermatoses, infections, drugs and systemic diseases. Drug hypersensitivity reactions are the second most common cause of ED [2].

Nitrofurantoin is an antibacterial drug that is commonly used to treat uncomplicated cystitis and is usually well tolerated. Side effects are generally mild and include gastrointestinal upset, headache, and dizziness. Case reports have documented severe hypersensitivity reactions [4].

Because ED is a dermatological emergency, it is important to recognize and treat this condition appropriately [2,3].

case presentation

A 77-year-old man with a history of type 2 diabetes mellitus (DM) and requiring suprapubic catheterization for a severe urethral stricture presented to the emergency department with multiple erythematous, scaly, scaly, and itchy skin lesions. The lesions had a two-day development with a rapid onset, affecting more than 90% of his body surface area, including all four limbs, face and trunk. The patient was recently diagnosed with a urinary tract infection and started taking oral nitrofurantoin 100 mg every six hours five days earlier.

Also Read :  Dhaka loses 510 bn taka due to extreme heat's impact on labour: Report

On admission he was eutrophic with a temperature of 36.8 °C, blood pressure of 123/68 mmHg and heart rate of 88 bpm. There was neither visceromegaly nor lymph node enlargement. He had erythematous desquamation confluent patches distributed over the face, neck, and trunk (Fig 1) and limbs (Figure 2), which includes flex areas but avoids palms, soles, and mucous membranes.

Exfoliative dermatitis-with-peeling-and-scaling-on-belly

Severe peeling-and-flaking-over-upper-limbs-(A)-and-lower-limbs-(B)

He had chronic mild anemia with a hemoglobin of 11.4 g/dl, a hematocrit of 41.2%, leukocytosis, and a normal platelet count. Creatinine levels were slightly above the upper limit and C-reactive protein was elevated. The laboratory findings are described in the table 1.

parameter About the admission fifth day reference values
Hemoglobin (g/dl) 11.4 10.9 13.7-17.3
Hematocrit (%) 41.2 38.7 40-51
Leukocytes (x103 µL) 16.5 9.7 4.2-10.8
Eosinophils (x103 µL) 0.6 0.4 0.05-0.5
Platelets (x103 µL) 352 301 144-440
Creatinine (mg/dl) 1.32 1.13 0.7-1.2
LDH (U/L) 266 198 0-246
C-reactive protein (mg/dL) 49 11 <6.1

Because its presentation and time evolution strongly suggested toxiderma, ED was hypothesized. Nitrofurantoin was discontinued immediately and the patient was treated with intravenous fluids, topical corticosteroid (beclomethasone twice daily), oral antihistamine (hydroxyzine 25 mg/day), and topical treatment (antiseptic baths and emollients). Favorable clinical evolution was confirmed within a week with resolution of all lesions.

discussion

The overuse of antibiotics is a universal phenomenon in everyday medical practice. Most dermatological side effects are rashes, pruritus, Steven-Johnson syndrome and exfoliative dermatitis [5].

ED is a severe generalized inflammation of the skin characteristically showing diffuse redness, desquamation, erosion, and scabbing on epidermal folds and mucosa. Its classic finding is bright red patches that coalesce to cover the skin’s surface, and patients may complain of tight skin due to progressive edema and lichenification. Pruritus occurs in almost all patients and can be accompanied by systemic symptoms such as fever, chills and nausea [2,3,6]. Lymphadenopathy, splenomegaly, and hepatomegaly may be present in 50% of patients [2,7].

The pathogenesis of ED is unknown. Triggers can be grouped into several general categories, including pre-existing inflammatory dermatoses, adverse drug reactions (Table 2) and malignancies (lymphoma, leukemia and solid tumors). Few cases are idiopathic [2,6,8].

drug most commonly reported
ACE inhibitors Captopril, Enalapril, Lisinopril
antibiotics Ciprofloxacin, penicillins, streptomycin, sulfonamides, trimethoprim, sulfamethoxazole, vancomycin
antiepileptic carbamazepine, phenobarbital, phenytoin
Antituberculosis isoniazid, rifampicin
proton pump inhibitors Omeprazole, Esomeprazole, Pantoprazole
retinoids acitretin, isotretinoin
other drugs Allopurinol, chlorpromazine, dapsone, diltiazem, hydroxychloroquine, lithium, sertraline, sulfasalazine, terbinafine
Also Read :  What’s real state of the economy? Don’t be fooled by a strong GDP report

ED is a clinical diagnosis based on dermatological findings. Laboratory tests, although nonspecific, and histopathology can help identify an underlying cause [1,2].

Because this is a potentially life-threatening “skin failure” condition, initial treatment includes monitoring and ensuring metabolic and hemodynamic stability, as patients are at risk of hypothermia, fluid and electrolyte imbalances, and secondary infections [2,3,6].

Treatment evolves into symptom management and appropriate wound care with a lukewarm bath, topical corticosteroids, and mild emollients. Oral antihistamines can be helpful. Routine use of systemic antibiotics is not recommended [8]. Once identified, appropriate treatment of the underlying cause is mandatory. Drug-associated ED resolves quickly after the offense is stopped [6-9].

Conclusions

ED is a rare clinical syndrome that can have a poor prognosis. While the diagnosis can be made through a physical examination, dermatological findings make it essential to determine the etiology in order to initiate prompt and appropriate treatment.

Adverse drug reactions are the second most common cause, and although multiple drugs are implicated, to our knowledge, nitrofurantoin-induced ED has not been previously reported. It is important to be aware of and recognize this condition because the long-term prognosis for patients with drug-induced illness after discontinuation of the causative agent is good.





Source link